Algebraic & Geometric Topology

Differentials in the homological homotopy fixed point spectral sequence

Robert R Bruner and John Rognes

Full-text: Open access


We analyze in homological terms the homotopy fixed point spectrum of a T–equivariant commutative S–algebra R. There is a homological homotopy fixed point spectral sequence with Es,t2=Hgps(T;Ht(R;Fp)), converging conditionally to the continuous homology Hs+tc(RhT;Fp) of the homotopy fixed point spectrum. We show that there are Dyer–Lashof operations βϵQi acting on this algebra spectral sequence, and that its differentials are completely determined by those originating on the vertical axis. More surprisingly, we show that for each class x in the E2r–term of the spectral sequence there are 2r other classes in the E2r–term (obtained mostly by Dyer–Lashof operations on x) that are infinite cycles, ie survive to the E–term. We apply this to completely determine the differentials in the homological homotopy fixed point spectral sequences for the topological Hochschild homology spectra R=THH(B) of many S–algebras, including B=MU, BP, ku, ko and tmf. Similar results apply for all finite subgroups CT, and for the Tate and homotopy orbit spectral sequences. This work is part of a homological approach to calculating topological cyclic homology and algebraic K–theory of commutative S–algebras.

Article information

Algebr. Geom. Topol., Volume 5, Number 2 (2005), 653-690.

Received: 2 June 2004
Revised: 3 June 2005
Accepted: 21 June 2005
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 19D55: $K$-theory and homology; cyclic homology and cohomology [See also 18G60] 55S12: Dyer-Lashof operations 55T05: General
Secondary: 55P43: Spectra with additional structure ($E_\infty$, $A_\infty$, ring spectra, etc.) 55P91: Equivariant homotopy theory [See also 19L47]

homotopy fixed points Tate spectrum homotopy orbits commutative $S$–algebra Dyer–Lashof operations differentials topological Hochschild homology topological cyclic homology algebraic $K$–theory


Bruner, Robert R; Rognes, John. Differentials in the homological homotopy fixed point spectral sequence. Algebr. Geom. Topol. 5 (2005), no. 2, 653--690. doi:10.2140/agt.2005.5.653.

Export citation


  • J F Adams, J H Gunawardena and H Miller, The Segal conjecture for elementary abelian $p$-groups, Topology 24 (1985) 435–460
  • V Angeltveit and J Rognes, Hopf algebra structure on topological Hochschild homology, Algebraic and Geometric Topology (to appear)
  • Ch Ausoni and J Rognes, Algebraic $K$-theory of topological $K$-theory, Acta Math. 188 (2002) 1–39
  • A Baker and A Jeanneret, Brave new Hopf algebroids and extensions of $M$U-algebras, Homology Homotopy Appl. 4 (2002) 163–173
  • J M Boardman, Conditionally convergent spectral sequences, in Homotopy invariant algebraic structures, American Mathematical Society, Contemp. Math. 239 (1999) 49–84
  • M B ökstedt, W C Hsiang and I Madsen, The cyclotomic trace and algebraic $K$-theory of spaces, Invent. Math. 111 (1993) 465–539
  • R Bruner and J Greenlees, The Bredon–L öffler Conjecture, Exp. Math. 4 (1995) 289–297
  • R R Bruner, J P May, J E McClure and M Steinberger, $H_\infty$ ring spectra and their applications, Lecture Notes in Mathematics 1176, Springer–Verlag (1986)
  • G Carlsson, Equivariant stable homotopy and Segal's Burnside ring conjecture, Ann. of Math. (2) 120 (1984) 189–224
  • H Cartan and S Eilenberg, Homological Algebra, Princeton Mathematical Series 19 Princeton University Press (1956)
  • J Caruso, J P May and S B Priddy, The Segal conjecture for elementary $p$-groups. II. $p$-adic completion in equivariant cohomology, Topology 26 (1987) 413–433
  • R Cohen and Ch Schlichtkrull, Topological Hochschild homology of Thom spectra, (in preparation)
  • B I Dundas, Relative $K$-theory and topological cyclic homology, Acta Math. 179 (1997) 223–242
  • A D Elmendorf, I Kriz, M A Mandell and J P May, Rings, modules, and algebras in stable homotopy theory. With an appendix by M Cole, Mathematical Surveys and Monographs 47 American Mathematical Society (1997)
  • J P C Greenlees and J P May, Generalized Tate cohomology, Mem. Am. Math. Soc. 543 (1995)
  • L Hesselholt and I Madsen, On the $K$-theory of local fields, Ann. of Math. (2) 158 (2003) 1–113
  • M Hovey, B Shipley and J Smith, Symmetric spectra, J. Am. Math. Soc. 13 (2000) 149–208
  • D S Kahn, Cup-i products and the Adams spectral sequence, Topology 9 (1970) 1–9
  • L G Lewis Jr, J P May and M Steinberger, Equivariant stable homotopy theory. With contributions by J E McClure, Lecture Notes in Mathematics 1213, Springer–Verlag (1986)
  • W H Lin, D M Davis, M E Mahowald and J F Adams, Calculation of Lin's Ext groups, Math. Proc. Camb. Philos. Soc. 87 (1980) 459–469
  • S Lunøe–Nielsen, The Segal conjecture for topological Hochschild homology of commutative $S$-algebras, University of Oslo Ph.D. thesis (2005)
  • J McCleary, A user's guide to spectral sequences, 2nd ed. Cambridge Studies in Advanced Mathematics 58, Cambridge University Press (2001)
  • M A Mandell and J P May, Equivariant orthogonal spectra and $S$-modules, Mem. Am. Math. Soc. 159 (2002)
  • M A Mandell, J P May, S Schwede and B Shipley, Model categories of diagram spectra, Proc. Lond. Math. Soc., III. Ser. 82 (2001) 441–512
  • J Mäkinen, Boundary formulae for reduced powers in the Adams spectral sequence, Ann. Acad. Sci. Fenn., Ser. A I 562 (1973) 42 pp.
  • W S Massey, Products in exact couples, Ann. of Math. (2) 59 (1954) 558–569
  • J E McClure and R E Staffeldt, On the topological Hochschild homology of $bu$. I, Am. J. Math. 115 (1993) 1–45
  • R J Milgram, Group representations and the Adams spectral sequence, Pacific J Math. 41 (1972) 157–182
  • J Milnor, The Steenrod algebra and its dual, Ann. of Math. (2) 67 (1958) 150–171
  • J Rognes, Trace maps from the algebraic $K$-theory of the integers (after Marcel B ökstedt), J. Pure Appl. Algebra 125 (1998) 277–286
  • J Rognes, Two-primary algebraic K-theory of pointed spaces, Topology 41 (2002) 873–926
  • J Rognes The smooth Whitehead spectrum of a point at odd regular primes, \gtrefl720034155184